Maryland, 2010Flash Flood in Maryland, December 1, 2010
December 1, 2010 · NWS LWX · 1 event in 1 county or zone
A cold front moved across the Appalachian Mountains early on the morning of December 1 into an unseasonably warm and moisture atmosphere in the Mid-Atlantic. Widespread rain and thunderstorms developed, some of which produced heavy rain and flash flooding in Allegany County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across the Appalachian Mountains early on the morning of December 1 into an unseasonably warm and moisture atmosphere in the Mid-Atlantic. Widespread rain and thunderstorms developed, some of which produced heavy rain and flash flooding in Allegany County. Rainfall amounts of over 2 inches were common, including an amount of 2.76 in Cumberland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 1, 4:46 AM EST, 14 minutes earlier.
Area forecast discussion, Dec 1, 4:46 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
446 AM EST WED DEC 1 2010
.SYNOPSIS...
A WARM...MOIST AIRMASS WILL MOVE NORTHWARD INTO THE MID-ATLANTIC
REGION THROUGH TONIGHT. A STRONG COLD FRONT WILL CROSS THE AREA LATE
TONIGHT AND EARLY WEDNESDAY. HIGH PRESSURE WILL BUILD LATE IN THE
WEEK...USHERING IN A PERIOD OF SLIGHTLY BELOW-NORMAL TEMPERATURES.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NUMEROUS HEADLINES IN EFFECT ACROSS THE AREA EARLY THIS MORNING.
TORNADO WATCH OUT UNTIL 10 AM EST FOR COUNTIES ALONG AND EAST OF
THE BLUE RIDGE. STRONGEST CNVCTN ON RADAR AT 430 AM EST CROSSING
THE BLUE RIDGE AND KCHO AREA...EXPECTED TO REACH THE URBAN
CORRIDOR DURG MRNG COMMUTE. STRONG LLVL SLY JET OF AOA 50 KT AHEAD
OF THE LINE HELPING CREATE HIGH LLVL HELICITY/SHEAR. TSTM CELLS
SHUD BE ABLE TO MIX DOWN SOME OF THESE WINDS...THUS SVR WX RISK
THRU MID MRNG.
AFOREMENTIONED LLJ IMPACTING SOME OF THE HIGHEST TERRAIN OF BLUE
RIDGE...WHERE HWW IN EFFECT. ELSEWHERE...ADZY LEVEL WIND GUSTS
PSBL BEFORE FROPA.
WIDESPREAD 1 TO 3 INCHES OF RAIN LIKELY DURING THE MORNING...WHICH
WILL CAUSE FLASH FLOOD PROBLEMS...AND MANY AREAS W OF BLUE RIDGE
ALREADY ALREADY IN FF WRNGS. PWATS NEARING 1.75 INCHES AIDING IN
HEAVY RAIN. FLASH FLOOD WATCH IN EFFECT THROUGH EARLY
AFTERNOON...TO ACCOUNT FOR ANY LAG IN WATERS RECEDING. TOO EARLY
TO TELL IF ANY RIVER FLOODING WILL OCCUR POST-EVENT...BUT ATTM
RISK LOOKS LOW.
TEMPS SHUD RAPIDLY DROP...AND PRECIP RAPIDLY END BEHIND FRONT.
UPSLOPE SNOW SHOWERS COULD PRODUCE AN INCH OR SO OF ACCUM ALONG
ALLEGHENY FRONT AND WRN POTOMAC HIGHLANDS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
LINGERING RAIN ALONG THE CHESAPEAKE BAY REGION WILL END BY SUNSET
WEDNESDAY...LEAVING DRY CONDITIONS FOR THE REST OF THE WORK WEEK IN
MOST AREAS. THE EXCEPTION WILL BE WEST OF THE ALLEGHENY FRONT...
WHERE SCTD SHSN COULD PERSIST IN NWLY FLOW THROUGH THURSDAY. IF
CLOUDS DO INDEED BREAK AS MODELS PREDICT WEDNESDAY NIGHT...SOME OF
THE COLD SPOTS WEST OF THE BLUE RIDGE COULD DROP INTO THE TEENS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
NWLY FLOW WILL PREVAIL THRU END OF THE WORK WEEK AS HIGH PRESSURE
SLOWLY BUILDS INTO THE REGION. CANNOT TOTALLY RULE OUT AN UPSLOPE
SHSN FRIDAY BUT WILL LEAVE DRY FOR NOW. BY SATURDAY...THE HIGH
RAPIDLY WEAKENS AND SWIFT UPPER FLOW STARTS MAKING THE FORECAST
TRICKY. THE RANGE OF POTENTIAL SOLUTIONS IS STILL ALL OVER THE
MAP...BUT ENSEMBLES LEND JUST ENOUGH SUPPORT TO THE PRECIP
POTENTIAL TO BRING SMALL CHANCES OF SNOW SHOWERS AS FAR EAST AS
THE BLUE RIDGE SATURDAY NIGHT...AND RETREATING TO THE ALLEGHENY
RANGE ON SUNDAY. WORTH WATCHING AS WE GET CLOSER...BUT STILL A
LONG WAY OUT AT THIS POINT.
WEAK SHORTWAVES WILL CONTINUE TO ROTATE AROUND THE NEW ENGLAND UPPER
LOW BEYOND SUNDAY...BUT AN INCREASE IN CLOUD COVER IS LIKELY TO BE
THE PRIMARY EFFECT...AND THE TIMING IS HIGHLY UNCERTAIN THIS FAR OUT
REGARDLESS. SO WILL JUST INDICATE PERIODS OF CLOUDS...WITH BELOW
NORMAL TEMPS...UNTIL MORE CLARITY SHOWS UP.
&&
.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
IFR VSBY/CIGS XPCD THRU 14Z OR SO...WITH RA AND ISOLATED TSRA.
GUSTY SLY WINDS...GTS FCST TO NEAR 40 KTS. AFTER FROPA...VSBY/CIGS
SHUD RAPIDLY IMPROVE...WITH WDSHIFT TO NW. WIND GUSTS AOA 30 KT
PSBL BEHIND FROPA.
VFR CONDS EXPECTED FROM WED NIGHT THRU THE WEEKEND...DESPITE PERIODS
OF CLOUD COVER. WINDS SHOULD BE GENERALLY LIGHT AND PREVAILING FROM
THE NORTHWEST THROUGH THAT PERIOD.
&&
.MARINE...
SOLID GALE CONDS SHUD CONT THRU MID MRNG...WHEN CDFNT WILL PASS
THROUGH WATERS. SHWRS/TSTMS ASSOCIATED WITH THIS FRONT MAY PRODUCE
SEVERE THUNDERSTORMS WITH DAMAGING WINDS THROUGH THE WATERS. ONCE
WINDS SHIFT FROM S TO NW BEHIND COLD FRONT...GALES SHOULD
END...BUT SCA WILL LIKELY BE NEEDED INTO TNGT.
A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED THROUGH AT LEAST
PARTS OF THURSDAY...MAYBE EVEN THROUGH FRIDAY. NEAR-GALE FORCE
GUSTS ARE POSSIBLE AT TIMES. WINDS WILL LIGHTEN A BIT BY THE
WEEKEND.
&&
.TIDES/COASTAL FLOODING...
THE CSTL FLD THREAT - SOME THINGS ARE WORKING AGAINST THIS BEING A
MAJOR EVENT - 1) TIDES AREN'T PARTICULARLY HIGH ATTM 2) THE MOON
IS BLO 1/4 3) THE OVRNGT HIGH TIDE CYCLE WL BE THE LOWER OF THE 2
4) BY THE TIME THE HIGHER CYCLE OCCURS WED AFTN THE WINDS WL HV
BEEN OUT OF THE WNW FOR AT LEAST 4 HRS. SO THIS LOOKS LK THERE IS
PTNL FOR THIS TO BE A 1 TIDAL CYCLE EVENT. DROPPED THE CSTL FLD
WTCH AND ISSUED AN ADVSRY FOR THE WRN SHORE OF THE CHES BAY AND
THE DC/ALEX AREA.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 1 PM EST THIS AFTERNOON FOR DCZ001.
COASTAL FLOOD ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
DCZ001.
WIND ADVISORY UNTIL 11 AM EST THIS MORNING FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 9 AM EST THIS MORNING FOR MDZ003-501-
502.
FLASH FLOOD WATCH UNTIL 1 PM EST THIS AFTERNOON FOR MDZ004>007-
009>011-013-014.
COASTAL FLOOD ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
MDZ007-011-013-014-017-018.
WIND ADVISORY UNTIL 11 AM EST THIS MORNING FOR MDZ004>007-
009>011-013-014-016>018.
WIND ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR MDZ003.
VA...FLASH FLOOD WATCH UNTIL 9 AM EST THIS MORNING FOR VAZ025>031-
503-504.
FLASH FLOOD WATCH UNTIL 1 PM EST THIS AFTERNOON FOR VAZ036>040-
042-050>054-501-502.
COASTAL FLOOD ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
VAZ053-054.
WIND ADVISORY UNTIL 11 AM EST THIS MORNING FOR VAZ042-050>057-
501-502.
WIND ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR VAZ027-028-
030-031.
HIGH WIND WARNING UNTIL 8 AM EST THIS MORNING FOR VAZ025-026-
029-036>040.
WV...FLASH FLOOD WATCH UNTIL 9 AM EST THIS MORNING FOR WVZ050>053-
055-501>506.
WIND ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR WVZ050>053-
055.
MARINE...GALE WARNING UNTIL 11 AM EST THIS MORNING FOR ANZ530>543.
&&
SYNOPSIS...SBK
NEAR TERM...SBK
SHORT TERM...BJL/BPP
LONG TERM...BJL/BPP
AVIATION...BJL/BPP
MARINE...SBK/BJL/BPP
TIDES/COASTAL FLOODING...ABWHazardous weather outlook, Dec 1, 4:03 AM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
403 AM EST WED DEC 1 2010
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
021000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
403 AM EST WED DEC 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE
OUTLOOK AREA. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND ISOLATED TORNADOES EARLY THIS MORNING. A TORNADO WATCH
HAS BEEN ISSUED FOR THE AREA UNTIL 10 AM EST. PLEASE REFER TO THE
LATEST HAZARD MESSAGE /WCNLWX/ FOR DETAILS.
A FLASH FLOOD WATCH IS IN EFFECT THROUGH 100 PM EST FOR PORTIONS OF
THE OUTLOOK AREA. PLEASE REFER TO THE LATEST HAZARD MESSAGE
/FFALWX/ FOR DETAILS.
A COASTAL FLOOD ADVISORY IS IN EFFECT ALONG THE WESTERN SHORE OF
THE MARYLAND CHESAPEAKE BAY AND FOR THE DISTRICT OF COLUMBIA AND
ARLINGTON COUNTY. PLEASE REFER TO THE LATEST HAZARD MESSAGE
/CFWLWX/ FOR DETAILS.
A WIND ADVISORY IS IN EFFECT THIS MORNING. PLEASE REFER TO THE LATEST
HAZARD MESSAGE /NPWLWX/ FOR DETAILS.
A GALE WARNING IS IN EFFECT THIS MORNING FOR THE CHESAPEAKE BAY
AND TIDAL POTOMAC RIVER. A SMALL CRAFT ADVISORY WILL BE NEEDED FOR
PORTIONS OF THE WATERS THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SMALL CRAFT ADVISORY LIKELY WILL BE NEEDED THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS MORNING.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-021000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
403 AM EST WED DEC 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR PORTIONS OF THE
OUTLOOK AREA. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND ISOLATED TORNADOES THIS MORNING. A TORNADO WATCH IS IN
EFFECT FOR AREAS ALONG AND EAST OF THE BLUE RIDGE UNTIL 10 AM EST.
PLEASE REFER TO THE LATEST HAZARD MESSAGE /WCNLWX/ FOR DETAILS.
A HIGH WIND WARNING HAS BEEN ISSUED FOR THE BLUE RIDGE OF VIRGINIA
THIS MORNING. A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE
AREA. PLEASE REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR
DETAILS.
A FLASH FLOOD WATCH IS IN EFFECT THIS MORNING FOR THE OUTLOOK AREA.
PLEASE REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS MORNING.
SBK
In the hours before
Local storm report, Dec 1, 3:09 AM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
309 AM EST WED DEC 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 AM NON-TSTM WND GST 2 SSE MOUNT TORRY FURNA 37.92N 78.95W
12/01/2010 M62 MPH NELSON VA MESONET
WNTRE
&&
EVENT NUMBER LWX1001092
KRAMARLocal storm report, Dec 1, 3:11 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 AM EST WED DEC 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM NON-TSTM WND GST 2 SSE MOUNT TORRY FURNA 37.92N 78.95W
12/01/2010 M59 MPH NELSON VA MESONET
WNTRE
&&
EVENT NUMBER LWX1001093
KRAMARLocal storm report, Dec 1, 4:51 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
451 AM EST WED DEC 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM TSTM WND DMG 4 SE ASHMERE 37.94N 78.37W
12/01/2010 ALBEMARLE VA 911 CALL CENTER
TREES DOWN IN 3600 BLOCK OF THOMAS JEFFERSON PARKWAY.
TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER LWX1001094
LEEFlash Flood, Allegany
- When
- December 1, 5:00 AM EST to 9:00 AM EST
- Where
- Allegany County, 0.53 mi E of Cumberland to 0.77 mi ENE of Cumberland
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.650, -78.760
Several basements were flooded in Cumberland. A rain gauge nearby recorded 2.39 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New Jersey, December 1, 20101 death · $20,000 · 51 kt wind · 2 events
- High Wind and Strong Wind in Vermont, December 1, 20101 injured · $3.5 million · 78 kt wind · 9 events
- Flooding in Pennsylvania, December 1 to 3, 2010$2.0 million · 12 events
- Flash Flooding in Virginia, December 1, 2010$260,000 · 24 events
- Flash Flooding and High Wind in New York, December 1, 2010$180,000 · 50 kt wind · 30 events
- Strong Wind in New York, December 1, 2010$400,000 · 7 events
- Flooding in Pennsylvania, December 1 to 2, 2010$350,000 · 4 events
- Strong Wind in New Jersey, December 1, 2010$114,000 · 21 events
- Flooding in New York, December 1 to 4, 2010$240,000 · 4 events
- Lake-Effect Snow in New York, December 1 to 3, 2010$170,000 · 6 events
- Drought in Texas, December 1 to 31, 2010$103,000 · 8 events
- High Wind and Strong Wind in Connecticut, December 1, 2010$105,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267939.